Access

You are not currently logged in.

Access JSTOR through your library or other institution:

login

Log in through your institution.

Journal Article

What Is a Singularity in Geometrized Newtonian Gravitation?

James Owen Weatherall
Philosophy of Science
Vol. 81, No. 5 (December 2014), pp. 1077-1089
DOI: 10.1086/678239
Stable URL: http://www.jstor.org/stable/10.1086/678239
Page Count: 13
  • More info
  • Add to My Lists
  • Cite this Item
What Is a Singularity in Geometrized Newtonian Gravitation?
Preview not available

Abstract

I discuss singular space-times in the context of the geometrized formulation of Newtonian gravitation. I argue first that geodesic incompleteness is a natural criterion for when a model of geometrized Newtonian gravitation is singular, and then I show that singularities in this sense arise naturally in classical physics by stating and proving a classical version of the Raychaudhuri-Komar singularity theorem.

Page Thumbnails

  • Thumbnail: Page 
1
    1
  • Thumbnail: Page 
2
    2
  • Thumbnail: Page 
3
    3
  • Thumbnail: Page 
4
    4
  • Thumbnail: Page 
5
    5
  • Thumbnail: Page 
6
    6
  • Thumbnail: Page 
7
    7
  • Thumbnail: Page 
8
    8
  • Thumbnail: Page 
9
    9
  • Thumbnail: Page 
10
    10
  • Thumbnail: Page 
11
    11
  • Thumbnail: Page 
12
    12
  • Thumbnail: Page 
13
    13